Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe itching throughout the body with elevated BUN/creatinine ratio?

Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 887 Questions

default
Posted on Thu, 23 Mar 2017 in Skin Hair and Nails
Question: i have itching all over but no rash. creatinie and BUN are slightly elevated. am on levithyroxin and most recent lab level was slightly high. thyroid removed 1.5 years ago due to cancer. parathyroids gone, also.
doctor
Answered by Dr. Antoneta Zotaj 2 hours later
Brief Answer:
Thyroid and kidney problems can cause itchiness- tests recommended

Detailed Answer:
Hello,
Thank you for asking at HealthcareMagic.
I read your question and understand your concern.

Several causes can be considered for itchiness without skin rash.

If your itchiness is located on only exposed areas (face, forearms, hands and shins) this is common and not serious as it is related to sensitivity to ultraviolet rays.

If itchiness is more generalized and without an apparent skin lesion is generally not related to dermatological problems but other systemic issues that cause the itchiness. You already have a mildly abnormal thyroid level- thyroid is a common cause of this problem so please make sure you talk with your doctor and adjust the dose of Levothyroxine to have normal TSH levels.

Are you also taking some calcium and vitamin D? Patients that have parathyroids removed need to take extra calcium and vitamin D as parathyroid is very important for calcium levels in blood. It is unlikely parathyroid to be the cause of the itchiness but low calcium can cause problems with sensation also.

If the BUN and creatinine are elevated than you will need to do further tests to evaluate the kidney function as kidneys are a common cause of itchiness if they are not working well.

Have you checked glucose also? This would be good to be checked if not done in the last year.

Sometimes very rare diseases might be the cause of itchiness but are very rare like Hodgin's disease but we consider this if all the other causes are ruled out or if specific symptoms related to it are being noticed.

To summarize I would say:

1. Make sure you talk with your doctor on Levothyroxine dose and having good TSH levels
2. you might need some calcium and Vit D to compensate for low Parathormone levels- do a blood level of calcium and if it is low than you will need the calcium and vit D supplement
3. Make sure you do thorough test for the kidney function- this is a very important cause of itchiness and very important health issue also.
4. Routine tests like, fasting blood glucose, CBC and chest X-ray would be good to be performed also.
5. Make sure you keep your skin hydrated with emolients especially after baths and once a day at least. Avoid hot baths and prolonged ones- these might dry out the skin and cause it to be itchy.
6. If itchiness is only in sun exposed areas than try to wear sunscreen, avoid sun as much as you can, wear protective measures like hats, long sleeves etc.


I hope this answers to your question and is helpful to you but please feel free to contact me in case of anymore clarifications .

Kind regards

Dr Antoneta Zotaj


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,   ,  

Recent questions on  Creatinine

doctor1 MD

Dear sir, My husband is Type 1 diabetic for the past 15 years and nephorotic for the past 3 years, he is 36 years old now. He is supposed to take ACE inhibitors for the proteinuria. But his body is reactive to ACE inhibitors. So he is not taking any of the drug to stop the worsening of the kidney function. His cretinine value keeps fluctutuating between 1.0 and 2.6. But his ckp in elevated. cholestrol and BP is high. In this past 3years after becoming a nephrotis he had loads of probems. He had fistulla and that was removed. He had bone TB on the rib. Then a small bit of rib was removed. Now he was alright. Every month we have been checking his cretinine value, hemoglobin level and everything. Things are going well. But suddenly i observed a bulge on his right chest which looks like a fibroid, but not yet confirmed we haven t consulted the doctor which we will do in couple of days. So what can we do for this, will that dissolve by taking medicines or only through sugery. If that is possible through surgery can we go for laser? Without taking ACE inhibitors how long his kidney work or Is there any other medicines or any other way to stop worsening his kidney condition, Please suggest me............. Why his cpk is always high? We checked with the neurologist, we took relevant test, The doctor said that he does not have any neurological problems......Doctor says his decease does not follow the pattern of normal diabetic nephropathy because, his creatinine values goes suddenly up like 3 and with in two months setteled down to 1.2 like that...... Is it associated with any other decease....... kindly tell me? If you need any medical records of him I am ready to send kindly guide us please................

doctor1 MD

my sister is under kidney disease treatment, she had createnine level 2.3 and protine level 3+. After taking MMF and prednisolone for last 9 months her creatinine level goes down to bellow 9, but protine level rises up to 5+. Do you have any suggestion. Can suggest any good Dr. with whom we can consult?

doctor1 MD

I am doing a patient dianose for school and my file says the patientis 37, 70inches tall weighs 169.The pateint complant is she feels she can t stop. i think it is the thyroid hermone being over active is causing the problem. urine sample reads 41 glucose, 59 NA+, 3 HCO3-, 25 K+, 448 Urea, 67 Cl-, 60 creatinine. Osmolarity 279. am i right or could there be another cause

doctor1 MD

Dear Sir, My dad (60 yrs) is suffering from Anklosing Spondylitis for 25 years, and have been using Microcid 25 mg ( 2 tab ) in morning & 2 tab in night ( 100 mg per day ) for 25 yrs. Recently for the last 2 years, we added K-Link product ( K-Artis ) to reduce his pain. Now, we have found that his kidney is shrunk and urea ( 40) , creatinine (1.4) value is in border . 1.Will the renal failure is due to microcid? 2. Can we try using microcid for one week to check if urea & Sr. Creatinine increases or is stable? Please advice

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...

doctor1 MD

I feel completely dumb I can't concentrate I can't think straight I feel like I can't function has the time even though I am I'm having memory loss I sometimes blackout for a Split Second I had an MRI month ago and it showed nothing same with the...

doctor1 MD

Sir, I am 59 years with no sugar and blood pressure problem . During routine yearly blood test , my Amylase and Lipase tests showed elevated levels. Amylase level showed MORE THAN 1000 in Thyrocare lab and 3661 IN XXXXXXX HOSPITAL LAB, BENGALURU....